Wildfire, Miller
- When
- August 17, 4:01 PM CST to 7:52 PM CST
- Where
- Miller forecast zone
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
Temperatures well above 100 degrees, drought conditions and low afternoon relative humidity resulted in a wildfire in Miller County, Arkansas during the afternoon of August 17th. This fire only consumed 47 acres of grass and timberland but one house caught fire and was destroyed by this wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Temperatures well above 100 degrees, drought conditions and low afternoon relative humidity resulted in a wildfire in Miller County, Arkansas during the afternoon of August 17th. This fire only consumed 47 acres of grass and timberland but one house caught fire and was destroyed by this wildfire. There were no injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 1:49 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
249 PM CDT WED AUG 17 2011
.DISCUSSION...
CHALLENGING FORECAST TODAY AS A WEAK OUTFLOW BOUNDARY PUSHES WEST
ACROSS SOUTHERN ARKANSAS AND NORTHEAST LOUISIANA...CAUSING
TEMPERATURES TO STRUGGLE TO CLIMB ABOVE 100 DEGREES IN THESE
AREAS. ELSEWHERE...MUCH OF EAST TEXAS...SOUTHERN OKLAHOMA...AND
NORTHWEST LOUISIANA ARE APPROACHING 105 DEGREES WHILE SHREVEPORT
HAS ALREADY RECORDED 107 DEGREES.
NOT MUCH CHANGE IN THE FORECAST OVER THE NEXT SEVERAL DAYS AS 700
MB RIDGE REMAINS PARKED OVER THE REGION. ALTHOUGH GUIDANCE HAS
MAINTAINED CONSISTENT TEMPERATURES OF AROUND 100 DEGREES THROUGHOUT
THE PERIOD...WENT AHEAD WITH A WARM BIAS THROUGH THE WEEKEND DUE
TO PREVIOUS TRENDS...WITH A HEAT ADVISORY REMAINING IN EFFECT
THROUGH THURSDAY EVENING.
PRECIPITATION WILL REMAIN SCARCE THROUGH THE FORECAST
PERIOD...WITH THE ONLY CHANCES POSSIBLY ALONG THE PERIPHERY OF
THE RIDGE ACROSS NORTHEAST LOUISIANA AND SOUTHERN ARKANSAS DURING
THE PERIODS OF PEAK DIURNAL HEATING. /05/
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS TAF PD...AS
UPPER LEVEL HIGH PRESSURE REMAINS IN CONTROL. ISOLD HIGH BASED
CONVECTION JUST TO NORTH AND EAST OF CWA...AROUND PERIPHERY OF
HIGH...MAY REDEVELOP LATER THIS AFTN. ASIDE FROM THAT...VARIABLE MID
LVL AC DECKS OVER SW AR AND NORTHCENTRAL LA...WITH MOSTLY SKC OVER
SE OK...NE TX...AND NW LA. SW-W WINDS AT SFC MAY GUST WITH VERY DRY
AIR IN LOW LVLS...BECMG LIGHT AND VARIABLE BY SUNSET./VII/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 81 106 77 107 79 / 20 20 10 10 10
MLU 77 104 76 106 76 / 20 20 10 20 10
DEQ 73 106 74 106 75 / 20 20 10 10 10
TXK 80 106 78 106 78 / 20 20 10 10 10
ELD 77 105 76 107 78 / 20 20 10 20 10
TYR 82 106 78 107 79 / 10 10 10 10 10
GGG 82 106 77 106 78 / 10 10 10 10 10
LFK 75 105 75 105 76 / 10 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
05/07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT WED AUG 17 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1146 AM CDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... HOT CONDITIONS WILL PERSIST THROUGH THE AFTERNOON WITH HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... CONTINUED HOT CONDITIONS EXPECTED TO PERSIST THROUGH THE WEEKEND MAINTAINING HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT WED AUG 17 2011
ARZ051-172130-
HOWARD-
345 PM CDT WED AUG 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...DIERKS AND UMPIRE...
AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATHENS...OR 7 MILES NORTHWEST OF
UMPIRE...MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
03The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332304.